Send your Call or Congress to fasticongressuum@gmail.com

Ruling an Empire in a Changing World. Studies on Origin, Impact, and Reception of the Notitia Dignit


go to CALL FOR PAPERS

In the late 4th and the first half of the 5th century, administrative lists were compiled, which have become known under the name of Notitia Dignitatum. This collection of lists offers us nowadays a unique insight in the administrative and military structures of the Roman Empire, in both its Western and its Eastern part. The number and quality of the illustrations in particular, as the whole composition and character of the document, point towards the assumption that the original version was no traditional administration manual. In research, the analysis of the transmission history has been of the same fundamental importance as the use of the Notitia Dignitatum as a historical source. The extant manuscripts are all tracked back to a Carolingian parchment codex from the library of the diocesan chapter of Speyer; a codex that was last mentioned in 1566 and is assumedly lost. Since more than 100 years, the mysteries of the lacunary transmission history and the variations in the manuscripts from the Late Medieval/Early Modern times have been fundamental for every scientific approach to this document. Due to these factors, the Notitia Dignitatumhas remained until today an important, but at the same time very controversial part of numerous historical and archaeological studies.


FECHA/DATE/DATA: 20-21-22-23/11/2019

LUGAR/LOCATION/LUOGO: Albert-Ludwigs-University of Freiburg (Freiburg, Germany)

ORGANIZADOR/ORGANIZER/ORGANIZZATORE: Marko Jelusić (University of Freiburg i. Br.); Anna Maria Kaiser (University of Krems/Vienna); Silvio Roggo (University of Cambridge)

INFO: web - notitiadignitatum2019@gmx.de

INSCRIPCIÓN/REGISTRATION/REGISTRAZIONE:

PROGRAMA/PROGRAM/PROGRAMMA:

Confirmed Keynote speakers

Wednesday, 20th November 2019

Public evening lecture

18:15 The Notitia Dignitatum. The hidden history and riddles of a late Roman register of dignities and administrations (Peter Brennan, University of Sydney)


Thursday, 21st November 2019

09.00 Opening and Welcome I. Document and transmission history

09.15 The Notitia Dignitatum and the use of late Roman administrative documents in the Early Medieval West (Charles Mériaux, Université de Lille)

09.45 Again on the composition, the dissemination and the dating of the Notitia Dignitatum (Dominic Moreau, Université de Lille)

10.15 Spätantike Schriftlichkeit und neuzeitliche Verschiebung. Zum Verhältnis zwischen überliefertem Text und historischen Kürzungssystem in der Notitia Dignitatum (Kirsten Wallenwein, Universität Heidelberg)

10.45 Coffee break (30 min)

11.15 Gleichzeitigkeit des Ungleichzeitigen. Zum Status der Kopien der Notitia Dignitatum im 15. und 16. Jahrhundert (Joris Corin Heyder, Universität Bielefeld)

11.45 Tradition der römischen Kartographie anhand der Notitia und der Tabula Peutingeriana (Silke Diederich, Universität Köln)

12.15 Lunch time (2 h)

II. Illustrations

14.15 The illustrations in the Notitia Dignitatum (Stephan Johnson, London)

14.45 Civitates et castella in the Notitia Dignitatum (Javier Arce, Université de Lille)

15.15 Coffee break (30 min)

15.45 The effigies of fauna as the topographical allusions in the insignia oft he Notitia Dignitatum pars Orientis (Jacek Wiewiorowski, University of Gdańsk)

16.15 Largitiones. Darstellungen in der Notitia Dignitatum und die Originale der Spätantike (Barbara Niemeyer, Staatliche Museen Berlin)

16.45 Coffee break (15 min)

Keynote I

17.00 „An anti-user´s guide to the Notitia Dignitatum“ (or how not to study the fifth century western Roman army) (Jeroen Wijnendaele, Ghent University)


Friday, 22nd November 2019


III. Notitia as a source in military history

9.15 Zu welchem Zweck sind die Truppenlisten der Notitia Dignitatum schon lange vor ihrer Aufnahme in den illustrierten Prachtband des Codex Spirensis angelegt worden? (Hannsjörg Ubl, Universität Wien)

9.45 Ammianus Marcellinus, Vegetius, and the Notitia Dignitatum (Conor Whately, University of Winnipeg)

10.15 The Shadow of Civil War in the Notitia Dignitatum (Craig Caldwell, Appalachian State University)

10.45 Coffee break (30 min)

11.15 Truppenverschiebungen und Stationierungsorte im Ostheer anhand der Notitia Dignitatum (Michael Alexander Speidel, Universität Bern)

11.45 Brecantia incognita. Zur archäologischen Fassbarkeit des spätantiken Bregenz im Lichte aktueller Forschungen (Karl Oberhofer, Universität Köln / Andreas Picker (BDA Abt. Archäologie)

12.15 Lunch time (2 h)

IV. Border defense and organisation 14.15 Grenzverteidigung in den Nordwestprovinzen anhand der Listen in der Notitia (Christian Witschel, Universität Heidelberg)

14.45 The Roman military presence in Egypt´s Western Desert in light oft he Notitia Dignitatum (Paul Kucera, University of Central Florida)

15.15 Coffee break (30 min)

15.45 Notitia Dignitatum and the Limes of Moesia Prima. Strategic Relevance and Landscape (Vujadin Ivanišević/Ivan Bugarski, both Institute of Archaeology Belgrad)

16.15 The North African Military Commands in the Notitia (ND Occ. XXV-XXVI, XXX-XXXI) (Alan Rushworth, Newcastle University)

16.45 Coffee break (15 min)

Keynote II

17.00 Civil Administration and Military Organisation in Egypt. The Notitia Dignitatum and the Papyrological Evidence (Bernhard Palme, Universität Wien)


Saturday, 23rd November 2018


V. Administration and structure

09.15 Hierarchy and administrative geography in the Notitia Dignitatum (Daniëlle Slootjes, Radboud University Nijmegen)

09.45 Der dux im 4. und 5. Jahrhundert und in der Notitia Digniatum (Michael Zerjadtke, Universität Hamburg)

10.15 Archaeology and the Command oft he dux Britanniarum (ND Occ. XL) (Rob Collins, Newcastle University)

10.45 Coffee break (15 min)

11.15 Sub dispositione. Á propos d´une formule dans la Notitia Dignitatum (Maxime Emion, Université La Havre Normandie)

11.45 The „map“ of Dux Syriae et Euphratensis. Imaginations and reality in the Notitia Dignitatum (Paweł Filipczak, University of Łódź)

Summary and Concluding discussion

12.15 Summary (Conference organisers)

12:45 possible Lunch time

Departure

categorías / tags / categorie

Fasti Congressuum is licensed under a Creative Commons Reconocimiento-NoComercial-CompartirIgual 4.0 Internacional License
© 2014 by Fasti Congressuum. Proudly created by M. Cristina de la Escosura